Author(s): Brown MJ, Willis T, Omalu B, Leiker R, Brown MJ, Willis T, Omalu B, Leiker R
Abstract Share this page
Abstract From 2003 to 2005, deaths of 3 individuals as a result of cardiac arrest caused by hypocalcemia during chelation therapy were reported to the Centers for Disease Control and Prevention. Two were children, both of whom were treated with edetate disodium. At the time of this writing, the adult case was still under investigation. No previous cases of death resulting from hypocalcemia during chelation have been reported. From our experience and review of the literature, we suggest that health care providers who are unfamiliar with chelation consult an expert before undertaking treatment and that hospital formularies evaluate whether stocking edetate disodium is necessary, given the risk for hypocalcemia and the availability of less toxic alternatives.
This article was published in Pediatrics
and referenced in Journal of Child and Adolescent Behavior